Alert archive / Alabama / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 133, NWS Mobile, AL

May 25, 2008Baldwin County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at May 25, 2008, 2:50 PM CDT for Baldwin County, Alabama. It was in force for 25 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 25, 2008, 2:50 PM CDT (19:50 UTC)
Expired
May 25, 2008, 3:15 PM CDT
In force
25 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon

County Baldwin County, AL

The radar

The Mobile radar (KMOB), 66 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 25, 2:58 PM CDTHAIL 0.88Foley, ALCITIZEN REPORTED STRONG WIND AND NICKEL SIZE HAIL IN FOLEY ALABAMA.
May 25, 3:08 PM CDTHAIL 12 W Foley, AL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 7.8 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2008-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2290 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2008-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -66 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2290 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
660 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-66 m²/s²
0-3 km storm-relative helicity
-37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 251950
SVRMOB
ALC003-252015-
/O.NEW.KMOB.SV.W.0133.080525T1950Z-080525T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
250 PM CDT SUN MAY 25 2008

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH WEST BALDWIN COUNTY IN SOUTHWEST ALABAMA...

* UNTIL 315 PM CDT

* AT 248 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  FOLEY...OR ABOUT 28 MILES EAST OF DAUPHIN ISLAND...AND MOVING WEST
  AT 7 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FOLEY BY 255 PM CDT...
  FOLEY BY 300 PM CDT...
  OAK BY 310 PM CDT...
  BON SECOUR BY 315 PM CDT...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 3027 8775 3045 8776 3046 8756 3028 8756
TIME...MOT...LOC 1950Z 089DEG 6KT 3037 8767

$$
2 follow-up statements
000 
WWUS54 KMOB 252005
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
304 PM CDT SUN MAY 25 2008

ALC003-252015-
/O.CON.KMOB.SV.W.0133.000000T0000Z-080525T2015Z/
BALDWIN AL-
304 PM CDT SUN MAY 25 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR SOUTH CENTRAL BALDWIN COUNTY...

AT 303 PM CDT... NICKEL SIZE HAIL HAS BEEN REPORTED WITH THIS STORM. 
DAMAGING WINDS IN EXCESS OF 60 MPH AND FREQUENT DANGEROUS LIGHTNING 
ARE ALSO LIKELY WITH THIS STORM.  THIS STORM WAS LOCATED NEAR 
FOLEY...OR ABOUT 27 MILES EAST OF DAUPHIN ISLAND...MOVING WEST AT 7 
MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  OAK AND BON SECOUR BY 315 PM CDT...

LAT...LON 3027 8775 3045 8776 3046 8756 3028 8756
TIME...MOT...LOC 2004Z 089DEG 6KT 3038 8768

$$
000 
WWUS54 KMOB 252015
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
313 PM CDT SUN MAY 25 2008

ALC003-252023-
/O.EXP.KMOB.SV.W.0133.000000T0000Z-080525T2015Z/
BALDWIN AL-
313 PM CDT SUN MAY 25 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL BALDWIN COUNTY
EXPIRES AT 315 PM CDT...

THE SEVERE THUNDERSTORM WARNING WILL EXPIRE...WITH THE THUNDERSTORM 
WHICH PROMPTED THE WARNING WEAKENING. IT IS STILL PRODUCING ABUNDANT 
RAINS WITH SEVERAL ADDITIONAL INCHES POSSIBLE. A FLASH FLOOD WARNING 
FOR THE AREA IS STILL IN EFFECT...UNTIL 415 PM CDT.

LAT...LON 3027 8775 3045 8776 3046 8756 3028 8756
TIME...MOT...LOC 2013Z 089DEG 6KT 3038 8770

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 11:59 AM CDT, 2 hours 51 minutes earlier.

Area forecast discussion, May 25, 11:59 AM CDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
1159 AM CDT SUN MAY 25 2008

.UPDATE...PACKAGE UPDATED TO CLEAN UP WORDING. ALSO HAVE DROPPED
POPS AND REWORDED PRECIP TO CHANCE FOR TODAY...WITH LITTLE CLEAR CUT
BOUNDARIES TO FOCUS PRECIP GENERATION. TEMPS AND DEWPOINTS APPEAR TO
BE ON TRACK AT THIS TIME.

16

&&

.SHORT TERM TODAY AND TONIGHT...PASSAGE OF A VORTLOBE AROUND THE
WEST SIDE OF A TROUGH WELL EAST OF HERE IS CAUSING US TO MODIFY OUR
POPS AND QPF FIGURES TO ALIGN MORE WITH THOSE OUTPUT BY HPC. TIME
SECTIONS FROM THE NAM SHOW A CONTINUED DEEP LAYER OF MOISTURE
PRESENT FROM THE SURFACE TO ABOUT 800 MB WITH DRY AIR ABOVE IT. MAV
GUIDANCE INDICATING SLIGHT CHANCE POPS FOR NORTHEAST PORTION OF THE
CWA DOUBLED AND AGAIN SOME OF THE STORMS COULD BRING STRONG GUSTY
WINDS WITH THE ENTRAINMENT OF DRY AIR FROM ALOFT.

A LOOK AT FORECAST SOUNDINGS SHOWS DAMAGING WIND RISK FROM WET
MICROBURSTS IS MODERATE FOR TODAY. HOWEVER THE NAM RENDERED A HIGH
RISK. WILL UPDATE AS REQUIRED. /77

&&

.LONG TERM MONDAY THROUGH SATURDAY...H50 RIDGE WILL REMAIN OVER
THE FORECAST AREA THROUGH THE LONG TERM AS ITS AXIS SHIFTS SLOWLY
CLOCKWISE ABOUT 90 DEGREES FROM A SW-NE ORIENTATION ON MONDAY TO A
NW-SE ORIENTATION BY LATE IN THE WEEK. STRONG SURFACE RIDGE ACROSS
THE SOUTHEAST STATES WILL WEAKEN MID WEEK AS A COLD FRONT APPROACHES
FROM THE NORTH. ON MONDAY..THE COMBINATION OF DECREASED LOW LEVEL
STABILITY AND A H30 SHORTWAVE / DISTURBANCE MOVING IN FROM THE WEST
WILL ALLOW ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS TO
DEVELOP. ON TUESDAY...ONLY INSTABILITY TYPE ISOLATED AFTERNOON
SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE NORTHERN 2/3RDS OF
THE FORECAST AREA AS WE REMAIN VOID OF ANY UPPER LEVEL DISTURBANCES.

A RETURN TO ISOLATED / SCATTERED COVERAGE IS EXPECTED WEDNESDAY AND
THURSDAY AS THE AFOREMENTIONED COLD FRONT MOVES THROUGH THE FORECAST
AREA ON WEDNESDAY...STALLS ALONG THE COAST...AND THEN MOVES BACK
NORTH AS A WARM FRONT BY LATE THURSDAY. WE WILL THEN HAVE A DRY
PERIOD FRIDAY AND SATURDAY AS HIGH PRESSURE DOMINATES ALL LEVELS. /22

&&

.MARINE...THE COASTAL WATERS CONTINUE TO REMAIN UNDER THE CONTROL OF
A HIGH THROUGH MIDWEEK. LIGHT SOUTHEAST WINDS WILL CONTINUE
THROUGH THE LATE MORNING AND AFTERNOON EACH DAY THEN BECOME MORE
WEST AND DIMINISH AS SUNSET APPROACHES. A LIGHT OFFSHORE BREEZE
OVERNIGHT OVER THE BEACHES AND NEAR SHORE. WINDS HIGHER IN OR NEAR
SHOWERS AND THUNDERSTORMS. A LITTLE STRONGER WIND IS STILL IN STORE
BEYOND 20 MILES OUT DUE TO THE PRESENCE OF A BAROTROPIC WAVE IN THE
EASTERLIES SOUTH OF THE HIGH NOW DRIFTING OVER THE ATLANTIC.

WAVE HEIGHTS 3 FEET AT OFFSHORE BUOYS WHICH IS MORE IN LINE WITH THE
FORECAST WIND AND FETCH. SEAS GENERALLY 2 TO 3 FEET .THEN KICKING
THEM UP TO 6 FEET OR SO AS THIS EASTERLY WAVE MOVES WEST OVER THE
CENTRAL GULF.  /77

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      90  69  86  69 /  20  20  40  10
PENSACOLA   89  70  83  69 /  20  10  20  10
DESTIN      83  73  83  70 /  20  10  10  10
EVERGREEN   91  65  87  64 /  40  20  30  20
WAYNESBORO  92  66  87  66 /  30  20  40  20
CAMDEN      91  65  86  64 /  30  10  30  20

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, May 25, 5:58 AM CDT, 8 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
558 AM CDT SUN MAY 25 2008

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-261100-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
558 AM CDT SUN MAY 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...THE COASTAL WATERS OF ALABAMA AND
NORTHWEST FLORIDA...NORTHWEST FLORIDA AND SOUTHEAST MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF DAMAGING WINDS FROM WET MICROBURSTS AND
A MODERATE RISK OF RIP CURRENTS ALONG AREA BEACHES TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, May 25, 2:46 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
246 PM CDT SUN MAY 25 2008

ALZ064-252015-
LOWER BALDWIN-
246 PM CDT SUN MAY 25 2008

...A STRONG THUNDERSTORM IS BEING DETECTED OVER SOUTHERN BALDWIN
COUNTY...

AT 243 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
THUNDERSTORM 3 MILES WEST OF MIFLIN...AND MOVING WEST AT 7 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
FOLEY...OAK...BON SECOUR AND MAGNOLIA SPRINGS THROUGH 315 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 3:10 PM CDTFlash Flood WarningMOBBaldwin65 min
May 25, 3:37 PM CDTMarine Weather StatementMOB83 min
May 25, 4:32 PM CDTSevere Thunderstorm WarningMOBMobile43 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.